Alert archive / Pennsylvania / Flash Flood Warnings in 2009

Flash Flood Warning 14, NWS Cleveland, OH

August 20, 2009Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this flash flood warning at Aug 20, 2009, 7:31 PM EDT for Crawford County, Erie County, Pennsylvania. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2009, 7:31 PM EDT (23:31 UTC)
Expired
Aug 20, 2009, 9:04 PM EDT
In force
93 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None

Counties Crawford County, PA, Erie County, PA

The radar

The Pittsburgh radar (KPBZ), 151 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2009-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2009-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1149 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCLE 202331
FFWCLE
PAC039-049-210230-
/O.NEW.KCLE.FF.W.0014.090820T2331Z-090821T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
731 PM EDT THU AUG 20 2009

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA
  ERIE COUNTY IN NORTHWEST PENNSYLVANIA

* UNTIL 1030 PM EDT

* AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. THREE QUARTERS OF AN INCH OF RAIN TO AN INCH AND A    
  HALF MAY FALL IN ABOUT 30 MINUTES. SOME QUICK FLASH FLOODING OF    
  ROADS AND UNDERPASSES MAY OCCUR.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ERIE...MEADVILLE...ALBION...CAMBRIDGE SPRINGS...CORRY...EDINBORO...
  GIRARD...LINESVILLE...NORTH EAST...SPARTANSBURG...TITUSVILLE...
  UNION CITY AND WATERFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS POSSIBLE IN THE WARNED AREA. EXCESSIVE RUNOFF
WILL CAUSE FLOODING OF SMALL CREEKS...STREAMS...AND DRAINAGE DITCHES
ACROSS THE WARNING AREA. IN URBAN AREAS...FLOODING IS LIKELY ALONG
POORLY DRAINED AND LOW LYING HIGHWAYS...STREETS...AND UNDERPASSES. BE
ALERT FOR FLOODED ROADS. TURN AROUND...DONT DROWN

&&

LAT...LON 4226 7976 4201 7975 4200 7961 4162 7960
      4161 7981 4149 7998 4148 8005 4148 8052
      4200 8051 4204 8034 4210 8019 4214 8015

$$

KIELTYKA
1 follow-up statement
000 
WGUS71 KCLE 210104
FFSCLE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
904 PM EDT THU AUG 20 2009

PAC039-049-210118-
/O.CAN.KCLE.FF.W.0014.000000T0000Z-090821T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD PA-ERIE PA-
904 PM EDT THU AUG 20 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR ERIE AND CRAWFORD
COUNTIES IN NORTHWEST PENNSYLVANIA IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. 
DONT DRIVE THROUGH HIGH WATER...THE WATER MAY BE DEEPER THEN YOU 
THINK.

LAT...LON 4226 7976 4201 7975 4200 7961 4162 7960
      4161 7981 4149 7998 4148 8005 4148 8052
      4200 8051 4204 8034 4210 8019 4214 8015

$$

KIELTYKA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 6:30 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 20, 6:30 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
630 PM EDT THU AUG 20 2009

.SYNOPSIS...
A COLD FRONT OVER INDIANA WILL MOVE EAST ACROSS THE AREA TONIGHT AND
EARLY FRIDAY AND BE FOLLOWED BY A TROUGH FRIDAY NIGHT.  UPPER LEVEL
LOW PRESSURE WILL BE OVER THE REGION SATURDAY THEN HIGH PRESSURE
WILL BUILD SOUTHEAST INTO THE AREA SUNDAY AND MONDAY AND STALL OVER
THE REGION THROUGH WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
CLEARED A LARGE CHUNK OF THE WATCH. ON THE EDGE ABOUT THE THREAT
AFTER MIDNIGHT...WILL STUDY THAT LATER. STORMS MOVING THROUGH
QUICKLY CAUSING MINOR FLOODING AND BRIEF.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
THREAT FOR SEVERE STORMS SHOULD END WITH THE FIRST WIND SHIFT FRIDAY
MORNING.  BUT STRONG STORMS STILL POSSIBLE WITH DAYTIME HEATING AS
MOISTURE LINGERS DUE TO DIFFUSE NATURE OF THE FRONTAL BOUNDARIES AND
UPPER LEVEL COOLING AS THE UPPER TROUGH STARTS TO DIG INTO THE
INDIANA AREA.

BY FRIDAY NIGHT...BETTER CHANCE SHIFTS INTO THE EASTERN PART OF THE
AREA WITH MUCH OF THE ACTIVITY DISSIPATING BY THE END OF THE
EVENING. WITH THE UPPER TROUGH OVER OUR AREA SAT...DAYTIME HEATING
IS EXPECTED TO TRIGGER SCT SHRA AND POSSIBLE TSRA WITH THE BETTER
CHANCE AGAIN IN THE EAST.  WILL KEEP SMALL CHANCE GOING SAT NIGHT
AND ON SUN IN THE EAST TO ACCOUNT FOR THE UPPER TROUGH AND LINGERING
MOISTURE.  ENOUGH SURFACE RIDGING SHOULD BUILD IN FOR SUN NIGHT TO
PROVIDE DRY CONDITIONS ALTHOUGH THERE COULD BE AN ISOLATED
CONVECTIVE SHOWER LEFTOVER IN THE FAR EAST DURING THE EVENING.

COOLER TEMPS SETTLE INTO THE AREA FOR THE WEEKEND WITH HIGHS MAINLY
IN THE 70S AND LOWS IN THE 50S TO LOWER 60S.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
LONG TERM STARTS OFF WITH HIGH PRESSURE. ONE FRONTAL BOUNDARY TO BE
CONCERNED WITH NEAR MID WEEK WITH A TROUGH MOVING FROM THE NORTHERN
LAKES TO NEW ENGLAND. FRONT MAY BE SLOW TO MOVE SINK SOUTHWARD
THROUGH THE AREA WED INTO THU. CHANCE POPS FOR THIS FRONT WILL STILL
SUFFICE. RELATIVELY SMALL DIFFERENCES AMONGST MODELS FOR LONG TERM.
TEMPERATURES LOW/MID 80S PRECEDING THE FRONT...WITH UPPER 70S BEHIND.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
SCATTERED CONVECTION TO START TO BREAK OUT ALONG MESOSCALE
BOUNDARIES THIS AFTERNOON. MAIN AREAS WE ARE WATCHING IS
SOUTHEAST SITES AND NW SITES AT FIRST. ENTIRE AREA HAS
THUNDERSTORM POTENTIAL THROUGH ABOUT 00Z ALONG WITH SPC SLIGHT
RISK OF SEVERE...WITH WINDS THE PRIMARY THREAT. VERY MOIST OUT
THERE AND ANY TS ACTIVITY WILL QUICKLY BRING VSBY/CIGS DOWN TO
MVFR/IFR FOR A TIME. GUSTS OUTSIDE OF TS TO CONTINUE INTO THE
EVENING. THERE MAY BE A LULL IN TS ACTIVITY FOR SEVERAL HOURS
MID/LATE EVENING. SLOW COLD FRONT WILL WORK ACROSS WITH ENOUGH
UPPER SUPPORT FOR AN ADDITIONAL THUNDERSTORM THREAT OVERNIGHT.
THIS FAR OUT WENT WITH PREDOMINATE SHRA AND CB. BKN CUMULUS FOR
FRIDAY.

.OUTLOOK...NON VFR CONDITIONS POSSIBLE SAT INTO SUN.

&&

.MARINE...
SOUTHWEST WINDS...GUSTY AT TIMES...WILL CONTINUE TONIGHT AND FRIDAY
AHEAD OF A COLD FRONT. SMALL CRAFT ADVISORY ALREADY POSTED AND I
WILL LEAVE IT IN PLACE THROUGH EARLY SATURDAY MORNING. WINDS/WAVES
WILL CALM DOWN A BIT ON SATURDAY...HOWEVER THE REAL PUSH OF COLD AIR
ALOFT WILL OCCUR SATURDAY NIGHT AND SUNDAY WITH WINDS/WAVES ONCE
AGAIN APPROACHING SMALL CRAFT CRITERIA. HIGH PRESSURE...LIGHT WINDS
AND WAVES WILL FINALLY RETURN SUNDAY NIGHT THROUGH THE MIDDLE OF
NEXT WEEK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT SATURDAY FOR LEZ142>149.

&&

SYNOPSIS...ADAMS
NEAR TERM...KIELTYKA
SHORT TERM...ADAMS
LONG TERM...OUDEMAN
AVIATION...OUDEMAN
MARINE...LEINS
Hazardous weather outlook, Aug 20, 6:18 PM EDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
618 PM EDT THU AUG 20 2009

LEZ146>149-166>169-OHZ011>014-020>023-031>033-038-089-PAZ001>003-
212230-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-CUYAHOGA-LAKE-
GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WAYNE-STARK-
MAHONING-HOLMES-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
618 PM EDT THU AUG 20 2009

...SEVERE THUNDERSTORM WATCH 721 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WATERSPOUTS ARE POSSIBLE ON LAKE ERIE SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

LEZ061-142>145-162>165-OHZ003-006>010-017>019-027>030-036-037-047-
212230-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-MARION-MORROW-KNOX-
618 PM EDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO AND NORTHWEST OHIO.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WATERSPOUTS ARE POSSIBLE ON LAKE ERIE SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Aug 20, 5:34 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
534 PM EDT THU AUG 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     MARION                  40.58N 83.13W
08/20/2009                   MARION             OH   TRAINED SPOTTER

            A FEW LARGE LIMBS DOWN.

0428 PM     TSTM WND DMG     3 S MARION              40.54N 83.13W
08/20/2009                   MARION             OH   LAW ENFORCEMENT

            LARGE LIMB FELL ON HOUSE.

0445 PM     TSTM WND DMG     LORAIN                  41.44N 82.18W
08/20/2009                   LORAIN             OH   EMERGENCY MNGR

            A FEW TREES AND LARGE LIMBS DOWN.

0500 PM     HAIL             AVON                    41.45N 82.02W
08/20/2009  E0.75 INCH       LORAIN             OH   PUBLIC

&&

KIELTYKA

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:03 PM EDTSevere Thunderstorm WarningCLECrawford, Erie72 min

Nearby

Flash Flood Warnings in Pennsylvania, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.